08172017Headline:

St. Petersburg, Florida

HomeFloridaSt. Petersburg

Email Bob Carroll Bob Carroll on LinkedIn Bob Carroll on Twitter Bob Carroll on Facebook
Bob Carroll
Bob Carroll
Contributor •

Warning: Dexedrine Can Cause Death In Children With Structural Heart Problems

Comments Off

Dexedrine and other stimulants can cause death when given to children with ADHD .who also have certain structural heart problems MDConsult (subscription required) provides this alert:

CNS stimulants may be fatal in children with heart problems

On August 21, 2006, the US Food and Drug Administration (FDA) and GlaxoSmithKline announced changes to the prescribing information for Dexedrine (dextroamphetamine sulfate) Spansule sustained-release capsules and tablets, approved for the treatment of attention-deficit/hyperactivity disorder (ADHD) and narcolepsy. The warnings describe reports of sudden death in association with central nervous system (CNS) stimulant treatment at usual doses in children and adolescents with structural cardiac abnormalities or other serious heart problems.

The changes occur in the Boxed Warning, Warnings, and Precautions sections of the drug labeling. These revisions were made in response to an FDA request sent to the manufacturers of all CNS stimulant products approved for the treatment of ADHD. The FDA issued this request for additional, standardized language in prescribing information on the basis of recommendations made by members of 2 advisory committees that met in early 2006.

The updated boxed warning at the beginning of the Dexedrine prescribing information cautions that misuse of amphetamines may cause sudden death and serious cardiovascular adverse events.

The Warnings section of the Dexedrine labeling now states that stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug. In addition, the new wording warns that adults have a greater likelihood than children of having serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, coronary artery disease, or other serious cardiac problems, and adults with such abnormalities should also generally not be treated with stimulant drugs.

The new Warnings section also addresses hypertension and general cardiovascular status. Stimulant medications cause a modest increase in average blood pressure and average heart rate, the labeling states, and caution is indicated in treating patients whose underlying medical conditions might be compromised by increases in blood pressure or heart rate (eg, persons with preexisting hypertension, heart failure, recent myocardial infarction, or ventricular arrhythmia). Children, adolescents, or adults who are being considered for treatment with stimulant medications should have a careful history and physical examination to assess for the presence of cardiac disease, and they should receive further cardiac evaluation if findings suggest such disease. Patients who develop symptoms such as exertional chest pain, unexplained syncope, or other symptoms suggestive of cardiac disease during stimulant treatment should undergo a prompt cardiac evaluation.

Dexedrine and other stimulants can cause death when given to children with ADHD who also have certain structural heart problems. MDConsult (subscription required) provides this alert:

CNS stimulants may be fatal in children with heart problems

On August 21, 2006, the US Food and Drug Administration (FDA) and GlaxoSmithKline announced changes to the prescribing information for Dexedrine (dextroamphetamine sulfate) Spansule sustained-release capsules and tablets, approved for the treatment of attention-deficit/hyperactivity disorder (ADHD) and narcolepsy. The warnings describe reports of sudden death in association with central nervous system (CNS) stimulant treatment at usual doses in children and adolescents with structural cardiac abnormalities or other serious heart problems.

The changes occur in the Boxed Warning, Warnings, and Precautions sections of the drug labeling. These revisions were made in response to an FDA request sent to the manufacturers of all CNS stimulant products approved for the treatment of ADHD. The FDA issued this request for additional, standardized language in prescribing information on the basis of recommendations made by members of 2 advisory committees that met in early 2006.

The updated boxed warning at the beginning of the Dexedrine prescribing information cautions that misuse of amphetamines may cause sudden death and serious cardiovascular adverse events.

The Warnings section of the Dexedrine labeling now states that stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug. In addition, the new wording warns that adults have a greater likelihood than children of having serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, coronary artery disease, or other serious cardiac problems, and adults with such abnormalities should also generally not be treated with stimulant drugs.

The new Warnings section also addresses hypertension and general cardiovascular status. Stimulant medications cause a modest increase in average blood pressure and average heart rate, the labeling states, and caution is indicated in treating patients whose underlying medical conditions might be compromised by increases in blood pressure or heart rate (eg, persons with preexisting hypertension, heart failure, recent myocardial infarction, or ventricular arrhythmia). Children, adolescents, or adults who are being considered for treatment with stimulant medications should have a careful history and physical examination to assess for the presence of cardiac disease, and they should receive further cardiac evaluation if findings suggest such disease. Patients who develop symptoms such as exertional chest pain, unexplained syncope, or other symptoms suggestive of cardiac disease during stimulant treatment should undergo a prompt cardiac evaluation.